How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask drcaplan Your Own Question
drcaplan
drcaplan, Board Certified Physician
Category: Eye
Satisfied Customers: 279
Experience:  I have specialized in common problems for men, women, children, and the elderly.
72350808
Type Your Eye Question Here...
drcaplan is online now
A new question is answered every 9 seconds

I am trying to find a US neuro opthamologist who specializes

Customer Question

I am trying to find a US neuro opthamologist who specializes in eye problems relating to reaction to taking the medication Amiodarone.
Submitted: 8 months ago.
Category: Eye
Expert:  drcaplan replied 8 months ago.

Hello!

Welcome to the JustAnswer.com chat dialog.

I am a Family Medicine doctor, board certified with active licenses and certification in Internal Medicine, Pediatrics, Obstetrics and Gynecology, as well as Integrative Medicine & Naturopathy, with advanced training in Neurology, Cardiovascular Medicine, Gastroenterology, Endocrinology, and Psychiatry. I am also well-trained in Functional Medicine. Perhaps most importantly, I consider myself a patient listener.

I have read your post and observations.

Would you prefer a summary answer to your question, or would you prefer more back-and-forth, where there will be a series of more questions and more details clarified?

Either way, I’ll do my best to take the appropriate time to help you.

Expert:  drcaplan replied 8 months ago.

The concern you're describing, finding a doctor who specializes in the side effects of one medication, is unlikely to find results. That is not the way our medical system works.

Expert:  drcaplan replied 8 months ago.

There are certainly opthalmologists who are highly rated in their field, and who have experience with adverse effects of the medication, but you won't find anyone for whom that is their entire scope of work.

Expert:  drcaplan replied 8 months ago.

The US is fortunate to have dozens, if not hundreds of very competent opthalmologists. What city are you considering?

Customer: replied 8 months ago.
Let me rephrase this, please. I am looking for a neuro opthamologist who can determine whether a specific medication could be the cause of sudden onset blindness.
Customer: replied 8 months ago.
Actually, I was given the medication Amiodarone and developed sudden onset bilateral blindness and I want to consult with a specialist who can determine or rule out if Amiodarone was in fact the cause.
Expert:  drcaplan replied 8 months ago.

Ah, I understand.

While visual disturbances that are caused by amiodarone are rare, and other possibilities are much more likely, particularly in someone with hypertension (the medication for which amiodarone is typically given), it is not impossible that Amiodarone is the cause.

According to Uptodate published literature, the following are rates of Opthalmic adverse effects of Amiodarone:

Ophthalmic: Corneal deposits (>90%; causes visual disturbance in <10%), visual halos (≤10%), visual disturbance (2% to 9%), optic neuritis (1%), photophobia

I would recommend you visit a general practitioner first, to review possible non-medication causes of visual loss (some of which can be life threatening, related to stroke, heart disease, headache, seizure, and sudden blockages in the opthalmic arteries. Very rarely are the super sub-specialists indicated. Remember, common things present commonly, and rare things, rarely.

If you prefer, the complete list of adverse effects known for Amiodarone is below.

Cardiovascular: Hypotension (IV: 16%, refractory in rare cases), bradycardia (2% to 5%), atrioventricular block (<2% to 5%), cardiac arrest (3%), cardiac arrhythmia (1% to 3%), cardiac failure (1% to 3%), ventricular tachycardia (2%), asystole (≤2%; IV), atrial fibrillation (<2%), cardiogenic shock (<2%), torsades de pointes (<2%, rare), ventricular fibrillation (<2%), atrioventricular dissociation, cardiac conduction disturbance, edema, flushing, peripheral thrombophlebitis (IV, with concentrations >3 mg/mL), pulseless electrical activity (PEA)

Central nervous system: Abnormal gait (4% to 40%), ataxia (4% to 40%), dizziness (4% to 40%), fatigue (4% to 40%), involuntary body movements (4% to 40%), malaise (4% to 40%), peripheral neuropathy (4% to 40%), memory impairment (3% to 40%), paresthesia (4% to 9%), altered sense of smell (1% to 3%), headache (1% to 3%), insomnia (1% to 3%), sleep disorder (1% to 3%)

Dermatologic: Blue-gray skin pigmentation (oral: ≤15% with prolonged exposure to amiodarone), skin photosensitivity (4% to 10%)

Endocrine & metabolic: Hypothyroidism (1% to 10%), decreased libido (1% to 3%), hyperthyroidism (1% to 3%)

Gastrointestinal: Nausea (oral: 10% to 33%; IV: 4%), vomiting (10% to 33%), anorexia (≤25%), constipation (≤25%), altered salivation (1% to 3%), dysgeusia (1% to 3%), abdominal pain (1% to 3%), diarrhea (<2%)

Hematologic & oncologic: Blood coagulation disorder (1% to 3%)

Hepatic: Increased serum transaminases (IV: <2% to 54%; oral: 3% to 9%), abnormal hepatic function tests (4% to 9%), hepatic disease (1% to 3%)

Neuromuscular & skeletal: Tremor (≤40%)

Ophthalmic: Corneal deposits (>90%; causes visual disturbance in <10%), visual halos (≤10%), visual disturbance (2% to 9%), optic neuritis (1%), photophobia

Respiratory: Pulmonary toxicity (2% to 17%), pulmonary edema (IV: <2%), hypersensitivity pneumonitis, interstitial pneumonitis, pulmonary fibrosis

If you would, please click on EXCELLENT. My goal is to have only the best, ***** ***** patients, and believe it or not, we doctors don't get compensated at all if the responses are not rated favorably by our patients like you!

If you have any follow up questions, please don’t hesitate to ask for me in your question title.

Thank you! Hopefully, I’ll see you again soon.

Customer: replied 8 months ago.
You are NOT telling me anything that I do not already know about the adverse side effects of Amiodarone. I, unfortunately, am one of the "rare" exceptions to the normal and suffered as a result of the Amiodarone being prescribed "off market" for Afib and then combining it with Simvastatin which neither is concurrent with FDA or combination meds. I need to (for verification of cause in order to get my military pension) be seen by a specialist who will "go the distance" to either PROVE or DENY any relationship between the off market use combined with simvastatin in the sudden onset blindness after ungoing two successful cataract surgeries and seeing better than I had seen in several (four) decades.
Expert:  drcaplan replied 8 months ago.

I see. thank you for the clarification. It is very impressive that you know all of the adverse effects of Amiodarone. I can't say I've had a conversation with anyone, including physicians, who know as much!

If you want a specific person who I believe fits the bill, you may look into Thomas R. Hedges III, MD, who works out of Tufts University School of Medicine at New England Medical center. Best Regards!